0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Visual Hallucinations With Iminodibenzyl Antidepressants

Richard W. Hudgens, MD; Vasant L. Tanna, MD; John D. Harley, MD; Daniel J. Leary Jr., MD
JAMA. 1966;198(1):81-83. doi:10.1001/jama.1966.03110140131041.
Text Size: A A A
Published online

DRUGS of the iminodibenzyl group have been effective in the treatment of primary depression. The use of these antidepressants—amitriptyline, imipramine, nortriptyline, desipramine, etc—has rarely been associated with grave side effects; and the minor toxic reactions only occasionally have necessitated discontinuation of treatment with the drugs. There have been case reports of confusional states occurring during imipramine therapy, mostly in older patients. In addition, several authors have noted visual hallucinations coinciding with the use of imipramine. In the first such report published in 1958, Lehmann, Cahn, and deVerteuil1 described this condition in five of 84 patients. In 1965, Klein2 reviewed the literature on this subject and reported visual hallucinations in 12 patients on imipramine therapy. Eleven of them were receiving 300 mg daily and one was receiving 150 mg daily.

Transient visual hallucinations developed in the three patients described below while on amitriptyline therapy. All of them had primary depressions, and

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();